Kentucky, 2004Hail and Damaging Wind in Kentucky, July 11, 2004
July 11, 2004 · NWS PAH · 2 events in 1 county or zone
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 2:58 PM CST, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 11, 2:58 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT SUN JUL 11 2004
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
FOR TONIGHT...EXPECT THAT MOST OF THE DIURNALLY BASED CONVECTIVE
SHOULD CONTINUE TO MOVE AHEAD OF LOW /925MB/ TO MID LEVEL /500 MB/
NE TO SW ORIENTED TROUGH. THIS TROUGH HAS ALREADY MOVED INTO SWRN IN
AND WRN KY...WITH INDIVIDUAL CELLS MOVING EWD BETWEEN 20-25 MPH.
AFTER THIS CONVECTION DECAYS DURING THE EVENING...CONVECTIVE
ACTIVITY ASSOCIATED WITH THE MCS CURRENTLY OVER NRN MO AND SERN IA
SHOULD GRADUALLY TAP UNCONTAMINATED AIR OVER THE EXTREME NORTH PART
OF THE PAH FORECAST AREA CLOSER TO THE MIDNIGHT HOUR. THIS
CONVECTION IS THEN EXPECTED TO KICK OFF ADDITIONAL CONVECTION OVER
THE NERN PART OF THE PAH FORECAST AREA...NAMELY SWRN IN AND NWRN KY
AFTER MIDNIGHT.
FOR MONDAY...ETA AND GFS NUMERICAL GUIDANCE FINALLY AGREE ON THE
TIMING OF THE DOMINANT NORTHWEST FLOW PATTERN ACROSS THE PAH
FORECAST AREA. HOWEVER...IN ADVANCE OF THE THE BUILDING RIDGE FROM
THE WEST...ONE MORE SIGNIFICANT TROUGH PUSHES THROUGH THE REGION
FROM LATE MORNING INTO THE EARLY EVENING HOURS ON MONDAY.
UNFORTUNATELY...THIS TROUGH WILL NOT HELP TO SCOUR OUT ENOUGH LOW
LEVEL MOISTURE MONDAY NIGHT INTO TUESDAY. THE TROUGH WILL LIKELY
STALL ALONG OR JUST SOUTH OF THE PAH FORECAST AREA.
FOR TUESDAY...1000-500 MB THICKNESSES FROM ALL GUIDANCE SUGGEST THAT
TUESDAY WILL BE THE WARMEST DAY OF THE WEEK...WITH LOW TO MID 90S
LIKELY. GIVEN THE MOISTURE STILL IN PLACE...I DISCOUNTED NGM MOS
UPPER 90S TEMPERATURE FORECAST. RIDGING WILL KEEP CONVECTION AWAY
FROM MOST OF THE FORECAST AREA...BUT THERMAL PROFILE NEAR THE EDGE
OF THE RIDGE...MAINLY SWRN IN AND NWRN KY...WILL SEE CONVECTION
DURING THE LATE AFTERNOON AND EARLY EVENING. HEAT INDEX VALUES
ACROSS A GOOD PART OF SOUTHERN ILLINOIS AND WEST KENTUCKY WILL
LIKELY REACH INTO THE 100-105 DEGREE RANGE.
FINALLY...FOR WEDNESDAY...ETA AND GFS BRIEFLY RETROGRADE THE W-E
RIDGE OVER KS..BRINGING IN ANOTHER CHANCE FOR CONVECTION DURING THE
DAY ON WEDNESDAY. GIVEN THE SPEED OF THE SYSTEM...AS WELL AS
POSITION AND INTENSITY DIFFERENCES OF THE OLD FRONTAL
BOUNDARY...KEPT A LOW POP FORECAST IN PLACE WEDNESDAY INTO WEDNESDAY
NIGHT.
WITH RESPECT TO TEMPERATURES...KEPT TEMPERATURES WITHIN 1-3 DEGREES
OF GFS MOS NUMBERS AS GENERAL GUIDANCE.
.LONG TERM...THURSDAY THROUGH SATURDAY...
CONCERNING THU THROUGH SAT...SEE NO REASON TO DEVIATE MUCH FROM
PREVIOUS PACKAGE AS FAIR WEATHER HIGH PRESSURE SHOULD KEEP THINGS
TRANQUIL THROUGH MOST OF THE PERIOD. SURFACE FRONT SHOULD STAY WELL
TO THE SOUTH ALONG THE NORTHERN GULF COAST. EXPECT RATHER
COMFORTABLE TEMPS AND HUMIDITY FOR THIS TIME OF YEAR...AND WOULD BE
SURPRISED TO SEE SOME OF OUR COOLER REPORTING STATIONS COME IN WITH
UPPER 50S FRI MORNING. WEAK RIPPLES OF ENERGY DIVING SOUTHEAST IN
H50 NORTHWEST FLOW COULD END UP BEING A FLY IN THE OINTMENT SOMETIME
IN THE EXTENDED FORECAST...BUT ALMOST IMPOSSIBLE THIS FAR OUT TO
PINPOINT SUCH THINGS. CHOSE TO KEEP THINGS DRY UNTIL SUNDAY...WHEN
THE GFS (FOR A SECOND STRAIGHT DAY) BRINGS A RATHER POTENT SHORT
WAVE SOUTHEAST TOWARD INTO THE MIDWEST AND OHIO VALLEY REGIONS. WILL
STAY CLOSE TO MEX MOS TEMPS DAYS 4-7.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SMITH/GM
Hazardous weather outlook, Jul 11, 3:08 AM CST, 17 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
408 AM CDT SUN JUL 11 2004
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-121000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
408 AM CDT SUN JUL 11 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED. LOCALLY HEAVY RAIN IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS MONDAY...TUESDAY...AND
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 11, 6:11 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT SUN JUL 11 2004
ILZ076>078-082-083-INZ081-082-085>088-120045-
EDWARDS IL-GIBSON IN-HAMILTON IL-PIKE IN-POSEY IN-SPENCER IN-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WHITE IL-
711 PM CDT (711 PM EST) SUN JUL 11 2004
...STRONG THUNDERSTORM COMPLEX HEADED FOR PIKE AND GIBSON COUNTIES
IN SOUTHWEST INDIANA...
STRONG THUNDERSTORMS WILL MOVE THROUGH MAINLY PIKE COUNTY AND THE
NORTHEAST FRINGE OF GIBSON COUNTY BY 730 PM. THIS STORM HAD
PRODUCED 40 TO 45 MPH WIND GUSTS AS IT WENT THROUGH LAWRENCEVILLE.
THE STORM IS CAPABLE OF SMALL HAIL AND TORRENTIAL RAINFALL AS WELL.
SOME OF THE CITIES IN THE PATH OF THIS STORM INCLUDE PETERSBURG...
HAZELTON...AND BOWMAN.
IF YOU ARE IN THE PATH OF THIS STORM TAKE SHELTER INDOORS. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
HOOPER
Special weather statement, Jul 11, 6:40 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT SUN JUL 11 2004
ILZ075>078-080>088-INZ081-082-085>088-120145-
EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-JACKSON IL-
JEFFERSON IL-PERRY IL-PIKE IN-POSEY IN-SALINE IL-SPENCER IN-UNION IL-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL-
740 PM CDT (740 PM EST) SUN JUL 11 2004
...A LARGE CLUSTER OF STRONG THUNDERSTORM WILL MOVE THROUGH
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...
STRONG THUNDERSTORMS WERE MOVING SOUTHEAST AT 25 MPH AND WILL
REACH I 64 BY SUNSET. THIS STORM COMPLEX PRODUCED 40 TO 45 MPH WIND
GUSTS AS IT WENT THROUGH LAWRENCEVILLE. THESE STORMS ARE CAPABLE OF
PRODUCING SMALL HAIL AND TORRENTIAL RAINFALL AS WELL. RAINFALL RATES
EXCEEDING AN INCH PER HOUR ARE POSSIBLE. THE STORMS ARE EXPECTED TO
DECREASE IN INTENSITY AND AREAL COVERAGE AFTER SUNSET.
SOME OF THE CITIES IN THE PATH OF THIS STORM INCLUDE DU QUOIN...
MOUNT VERNON...CISNE...FAIRFIELD...MOUNT CARMEL...AND PETERSBURG.
IF YOU ARE IN THE PATH OF THIS STORM TAKE SHELTER INDOORS. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
HOOPER
Special weather statement, Jul 11, 7:57 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN JUL 11 2004
ILZ075>078-080>087-INZ081-082-085>088-120300-
EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-JACKSON IL-
JEFFERSON IL-PERRY IL-PIKE IN-POSEY IN-SALINE IL-SPENCER IN-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL-
857 PM CDT (857 PM EST) SUN JUL 11 2004
...A LARGE CLUSTER OF STRONG THUNDERSTORM CONTINUE TO MOVE SOUTHEAST
THROUGH SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...
AT 900 PM...RADAR INDICATED THE LEADING EDGE OF THE THUNDERSTORMS
WAS ALONG AND NORTH OF A LINE FROM MOUNT VERNON ILLINOIS...THROUGH
FAIRFIELD...AND MOUNT CARMEL...TO JUST WEST OF PETERSBURG. MOVEMENT
WAS SOUTHEAST AT 20 MPH. THE STORMS WERE DECREASING IN AREAL COVERAGE
AND INTENSITY AND ARE EXPECTED TO CONTINUE TO DIMINISH AS WE HEAD
INTO THE NIGHT TIME HOURS. HOWEVER...THESE STORMS ARE STILL CAPABLE
OF PRODUCING 40 TO 45 MPH WIND GUSTS...SMALL HAIL...AND TORRENTIAL
RAINFALL.
IF YOU ARE IN THE PATH OF THESE STORMS TAKE SHELTER INDOORS. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.
HOOPER
Thunderstorm Wind, Calloway
- When
- July 11, 8:15 PM CST
- Where
- Calloway County, Hamlin
- Measured
- 78 kt (90 mph) measured gust
- Property damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.600, -88.067
Several trees were uprooted, and an amateur radio tower was blown down. Numerous tree limbs were down between New Concord and Hamlin. A spotter's wind equipment measured a gust to 90 MPH.
Hail, Calloway
- When
- July 11, 8:15 PM CST
- Where
- Calloway County, Hamlin
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.600, -88.067
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 11, 20041 death · 1 event
- Flash Flooding and Hail in Montana, July 11, 2004$675,000 · 4.25 in hail · 35 events
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Damaging Wind in North Dakota, July 11, 2004$500,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, July 11 to 12, 2004$150,000 · 55 kt wind · 7 events
- Lightning Strike in North Carolina, July 11, 2004$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 11, 2004$104,000 · 1.75 in hail · 12 events
- Flash Flood and Hail in Iowa, July 11, 2004$102,000 · 1.75 in hail · 12 events
- Wildfire in California, July 11 to 17, 20047 injured · 1 event
- Lightning Strike in Florida, July 11, 2004$130,000 · 1 event
- Damaging Wind in South Carolina, July 11, 2004$110,000 · 60 kt wind · 1 event
- Wildfire in California, July 11 to 13, 2004$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410430, 5410431.